Nebraska, 2009

Hail and Damaging Winds in Nebraska, June 24, 2009

June 24, 2009 · NWS GID · 4 events in 4 counties and zones

Another round of afternoon thunderstorms developed across portions of South Central Nebraska along a weak surface boundary draped through the area. These thunderstorms continued on into the evening, with some becoming strong to severe, and while only dime to nickel size hail fell, wind gusts of 60 to 70 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Another round of afternoon thunderstorms developed across portions of South Central Nebraska along a weak surface boundary draped through the area. These thunderstorms continued on into the evening, with some becoming strong to severe, and while only dime to nickel size hail fell, wind gusts of 60 to 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 2:07 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 2:07 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT WED JUN 24 2009

.SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. MAIN FORECAST CONCERN WILL
BE THUNDERSTORM CHANCES TONIGHT AND TEMPERATURES.

LATEST RADAR SHOWS SOME OUTFLOW BOUNDARIES THAT ARE DRIFTING TO THE
SOUTH FROM EARLIER CONVECTION ACROSS THE NORTHERN PART OF THE
FORECAST AREA. THESE OUTFLOWS SEEM TO HAVE PUSHED THE WEAK BOUNDARY
THAT WAS IN CENTRAL NEBRASKA TO THE SOUTH. IN ADDITION...THE CLOUDS
ARE CREATING A DIFFERENTIAL HEATING BOUNDARY AS WELL. THERE ARE A
FEW LITTLE SHOWERS DEVELOPING CURRENTLY...BUT THEY ARE NOT GROWING
RAPIDLY AND EXPECT THAT WHEN THE THUNDERSTORMS START TO GO THEY
SHOULD HAVE FAIRLY RAPID DEVELOPMENT. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE IN THE NEBRASKA PART OF THE FORECAST AREA THIS
EVENING. THE UPPER LEVEL WAVE THAT MOVES THROUGH TONIGHT WEAKENS
LATER TONIGHT AND THUNDERSTORMS SHOULD COME TO AN END TONIGHT.

THE UPPER LEVEL RIDGE BUILDS BACK TO THE WEST ON THURSDAY WHICH WILL
PUSH THE SUBTROPICAL FETCH OF MOISTURE TO THE WEST AND KEEP THE AREA
DRY THURSDAY AND THURSDAY NIGHT. BUT THIS WILL ALSO HELP TO WARM
TEMPERATURES UP AGAIN. TEMPERATURES WILL REACH AROUND 100 IN THE
SOUTHERN PART OF THE FORECAST AREA ON THURSDAY. WITH DEW POINTS IN
THE UPPER 60S THE HEAT INDICES WILL RISE TO 100 TO 105 FOR THE
SOUTHERN PART OF THE FORECAST AREA. THERE SEEMS TO BE ENOUGH
UNCERTAINTY WITH TEMPERATURES AND DEW POINTS THAT WILL WAIT BEFORE
ISSUING ANY HEADLINES AT THIS TIME.

.LONG TERM...FRIDAY THROUGH WEDNESDAY. SIMILAR TO YESTERDAY WHEN
TRENDS SHOWED COOLER WEATHER BEGINNING SATURDAY...TODAYS TRENDS
CLEARLY SHOW A MUCH DRIER EXTENDED FORECAST.

FRIDAY...A HOT ONE ACROSS THE CWFA WITH MOISTURE INCREASING
AHEAD OF THE FRONT...BUT A POSSIBLE SURGE OF DRIER AIR COMING
IN FROM THE SOUTHWEST. AT ANY RATE...TEMPERATURES WILL BE ABOVE
NORMAL FRIDAY AND IN THE 90S TO AROUND 100. LATER SHIFTS WILL
HAVE WATCH POTENTIAL HEAT ADVISORY CRITERIA. PULLED STORM CHANCE
DURING THE DAY...ALTHOUGH A HIGH BASED STORM IS POSSIBLE WITH
THE DRY SURGE OVER THE SOUTHWEST.

MODELS ARE IN GOOD AGREEMENT WITH FAIRLY STRONG COLD FRONT PUSHING
THROUGH THE SATURDAY DURING THE DAY. COULD BE A DECENT TEMPERATURE
GRADIENT SATURDAY...AS THE FAR SOUTH WILL STILL REACH THE 90S
BUT THE NORTH WILL BE MUCH COLDER. CONTINUED WITH THE SMALL RISK
FOR THUNDERSTORMS ALONG/AHEAD OF THE FRONT.

MODEL VIEWPOINT OF THE FRONT IS MORE AGGRESSIVE...WITH THE NAM
DEPICTING 5MB PRESSURE RISES COMING THROUGH SATURDAY. IN FACT...
THE GFS AND NEW ECMWF BOTH PUSH THE FRONT WELL SOUTH OF THE
CENTRAL PLAINS BY SUNDAY...AND PUT THE REGION IN A COOLER
NORTHERLY UPPER LEVEL FLOW. HAVE REMOVED MANY OF THE STORM
CHANCES IN THE EXTENDED...LEAVING ONLY MONDAY EVENING...WHICH LOOKS
IFFY RIGHT NOW. TEMPERATURES SHOULD SETTLE BACK TO AROUND SEASONAL
NORMALS SUNDAY THROUGH TUESDAY...WITH A SLIGHT WARMING TREND BY
WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 1245 PM CDT WED JUN 24 2009/

AVIATION...18ZS TAF. MAIN CONCERN WILL BE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. EXPECT THAT THUNDERSTORMS
WILL DEVELOP ALONG A BOUNDARY THAT HAS SLIPPED TO THE SOUTH OF
KGRI TERMINAL. ONCE THE THUNDERSTORMS GET GOING LATE THIS
AFTERNOON EXPECT THEM TO MOVE TO THE NORTH. BEST CHANCES WILL BE
THIS EVENING...BUT THERE MAY BE SOME DEVELOPMENT DURING THE
AFTERNOON. ONCE THE THUNDERSTORMS MOVE OUT OF THE AREA VFR
CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 24, 2:24 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT WED JUN 24 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONT
ACROSS SOUTHERN NEBRASKA. SOME OF THE STORMS MAY BECOME SEVERE
THIS AFTERNOON AND EVENING PRODUCING QUARTER SIZE HAIL...DAMAGING
WINDS TO 60 MPH AND LOCALLY HEAVY RAINFALL IN EXCESS OF TWO
INCHES. ISOLATED TORNADOES ARE POSSIBLE IN THE VICINITY OF THE
BOUNDARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE FRIDAY THROUGH TUESDAY ACROSS THE
OUTLOOK AREA. HIGH TEMPERATURES ON THURSDAY AND FRIDAY ARE EXPECTED
TO REACH THE 90S BOTH DAYS AND HEAT INDICES MAY AGAIN REACH 100 TO
105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 42 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nuckolls

When
June 24, 3:35 PM CST
Where
Nuckolls County, 1.26 mi WSW of Nora
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.160, -97.990

Winds estimated at 60 mph.

Hail, Phelps

When
June 24, 6:31 PM CST to 6:36 PM CST
Where
Phelps County, 6 mi N of Loomis to 2.81 mi N of Loomis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.567, -99.520

Dime to nickel size hail was reported.

Thunderstorm Wind, Buffalo

When
June 24, 7:29 PM CST
Where
Buffalo County, 0.52 mi W of Gibbon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.750, -98.840

Wind gusts estimated at 60 to 70 mph.

Thunderstorm Wind, Adams

When
June 24, 8:24 PM CST
Where
Adams County, 0.87 mi NW of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -98.390

Winds gusts estimated at 60 mph were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181620, 181621, 181623, 181624.